edoc

Cardiac alterations in human African trypanosomiasis (T.b. gambiense) with respect to the disease stage and antiparasitic treatment

Blum, J. and Schmid, C. and Burri, C. and Hatz, C. and Olson, C. and Fungula, B. and Kazumba, L. and Mangoni, P. and Mbo, F. and Deo, K. and Mpanya, A. and Dala, A. and Franco, J. R. and Pohlig, G. and Zellweger, M. J.. (2009) Cardiac alterations in human African trypanosomiasis (T.b. gambiense) with respect to the disease stage and antiparasitic treatment. PLoS neglected tropical diseases, Vol. 3, H. 2 , e383.

Full text not available from this repository.

Official URL: http://edoc.unibas.ch/dok/A5843160

Downloads: Statistics Overview

Abstract

BACKGROUND: In Human African Trypanosomiasis, neurological symptoms dominate and cardiac involvement has been suggested. Because of increasing resistance to the available drugs for HAT, new compounds are desperately needed. Evaluation of cardiotoxicity is one parameter of drug safety, but without knowledge of the baseline heart involvement in HAT, cardiologic findings and drug-induced alterations will be difficult to interpret. The aims of the study were to assess the frequency and characteristics of electrocardiographic findings in the first stage of HAT, to compare these findings to those of second stage patients and healthy controls and to assess any potential effects of different therapeutic antiparasitic compounds with respect to ECG changes after treatment. METHODS: Four hundred and six patients with first stage HAT were recruited in the Democratic Republic of Congo, Angola and Sudan between 2002 and 2007 in a series of clinical trials comparing the efficacy and safety of the experimental treatment DB289 to the standard first stage treatment, pentamidine. These ECGs were compared to the ECGs of healthy volunteers (n = 61) and to those of second stage HAT patients (n = 56). RESULTS: In first and second stage HAT, a prolonged QTc interval, repolarization changes and low voltage were significantly more frequent than in healthy controls. Treatment in first stage was associated with repolarization changes in both the DB289 and the pentamidine group to a similar extent. The QTc interval did not change during treatment. CONCLUSIONS: Cardiac involvement in HAT, as demonstrated by ECG alterations, appears early in the evolution of the disease. The prolongation of the QTC interval comprises a risk of fatal arrhythmias if new drugs with an additional potential of QTC prolongation will be used. During treatment ECG abnormalities such as repolarization changes consistent with peri-myocarditis occur frequently and appear to be associated with the disease stage, but not with a specific drug.
Faculties and Departments:03 Faculty of Medicine > Bereich Medizinische Fächer (Klinik) > Kardiologie
03 Faculty of Medicine > Departement Klinische Forschung > Bereich Medizinische Fächer (Klinik) > Kardiologie
09 Associated Institutions > Swiss Tropical and Public Health Institute (Swiss TPH) > Medicine > Research Cluster (Burri)
03 Faculty of Medicine > Departement Public Health > Sozial- und Präventivmedizin > Travel Clinic (Neumayr)
09 Associated Institutions > Swiss Tropical and Public Health Institute (Swiss TPH) > Medicine > Travel Clinic (Neumayr)
09 Associated Institutions > Swiss Tropical and Public Health Institute (Swiss TPH) > Medicine > Diagnostic (Marti)
UniBasel Contributors:Zellweger, Michael J. and Hatz, Christoph and Burri, Christian and Blum, Johannes A. and Schmid, Christoph
Item Type:Article, refereed
Bibsysno:Link to catalogue
Publisher:Library of Science
ISSN:1935-2727
Note:Publication type according to Uni Basel Research Database: Journal article
Related URLs:
Identification Number:
Last Modified:01 Mar 2013 11:08
Deposited On:14 Sep 2012 06:41

Repository Staff Only: item control page